Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 41, NWS Salt Lake City, UT

September 17, 2013Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 17, 2013, 4:13 PM MDT for Carbon County, Emery County, Utah. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2013, 4:13 PM MDT (22:13 UTC)
Expired
Sep 17, 2013, 5:00 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Carbon County, UT, Emery County, UT

The radar

The Grand Junction radar (KGJX), 186 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 4:48 PM MDTHAIL 2East Carbon, UTPUBLIC REPORT TO LOCAL BROADCAST MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 1:30 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WUUS55 KSLC 172213
SVRSLC
UTC007-015-172300-
/O.NEW.KSLC.SV.W.0041.130917T2213Z-130917T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 PM MDT TUE SEP 17 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARBON COUNTY IN UTAH
  NORTH CENTRAL EMERY COUNTY IN UTAH

* UNTIL 500 PM MDT

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHWEST OF SUNNYSIDE...OR 18 MILES SOUTHEAST OF PRICE...
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SUNNYSIDE AND EAST CARBON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.

&&

LAT...LON 3952 11003 3926 11058 3941 11074 3979 11038
      3957 11002
TIME...MOT...LOC 2213Z 224DEG 28KT 3942 11057

$$

KRUSE
2 follow-up statements
519 
WWUS55 KSLC 172238
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 PM MDT TUE SEP 17 2013

UTC007-015-172300-
/O.CON.KSLC.SV.W.0041.000000T0000Z-130917T2300Z/
CARBON UT-EMERY UT-
438 PM MDT TUE SEP 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN EMERY AND EASTERN CARBON COUNTIES...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EAST CARBON...OR ABOUT 24 MILES EAST OF PRICE...MOVING
NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL EASTERN CARBON COUNTY AND RURAL NORTHEASTERN EMERY COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.

&&

LAT...LON 3952 11003 3935 11038 3951 11065 3975 11031
      3957 11002
TIME...MOT...LOC 2238Z 233DEG 32KT 3953 11037

$$

KRUSE
558 
WWUS55 KSLC 172256
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
456 PM MDT TUE SEP 17 2013

UTC007-015-172307-
/O.EXP.KSLC.SV.W.0041.000000T0000Z-130917T2300Z/
CARBON UT-EMERY UT-
456 PM MDT TUE SEP 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMERY AND EASTERN
CARBON COUNTIES WILL EXPIRE AT 500 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.

LAT...LON 3952 11003 3935 11038 3951 11065 3975 11031
      3957 11002
TIME...MOT...LOC 2257Z 233DEG 32KT 3963 11019

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:22 PM MDT, 51 minutes earlier.

Area forecast discussion, Sep 17, 3:22 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MDT TUE SEP 17 2013

.SYNOPSIS...THE FIRST PACIFIC COLD FRONT OF THE FALL WILL MOVE
THROUGH THE AREA TONIGHT BRINGING SIGNIFICANTLY COOLER AND DRIER
AIR TO THE AREA. A WARMER SOUTHWEST FLOW WILL RETURN LATER IN THE
WEEK.

&&

.DISCUSSION...SHORT TERM...PREFRONTAL ENVIRONMENT RICH IN SHEAR
AND INSTABILITY...ALTHOUGH DRIER AIR IS STARTING TO WORK IN FROM
NEVADA. EXPECT THUNDERSTORMS CAPABLE OF PRODUCING MODERATE SIZED
HAIL AND STRONG GUSTY WINDS TO PERSIST INTO THE EVENING OVER THE
NORTHERN PORTION OF THE FORECAST AREA PER THE SEVERE THUNDERSTORM
WATCH ISSUED EARLIER. ALL OF THE WESTERN VALLEYS TO CONTINUE TO
SEE GRADIENT WINDS TO NEAR 50 MPH THROUGH THE EVENING.

LATEST 18Z NAM A TAD SLOWER IN BRINGING THE FROPA AND WIND SHIFT
THROUGH SLC...CLOSER TO 07Z OR 08Z INSTEAD OF 06Z. PASSAGE OF THE
FRONT WILL END SOUTH WINDS AND THREAT OF CONVECTION. FRONT MOVES
THROUGH THE ENTIRE STATE BY WEDNESDAY AFTERNOON...ALTHOUGH COLDEST
AIR ALOFT WILL MAINLY BE OVER THE NORTH.

MUCH COLDER TOMORROW...LOOKING AT MID 60S AT SLC AFTER HIGHS IN
THE LOW 90S TODAY. PROBABLE MINIMUM TEMPERATURES IN THE 40S AT
SLC BY THURSDAY MORNING. PRECIPITABLE WATER CRASHES FROM NEAR AN
INCH TODAY TO LESS THAN A QUARTER OF AN INCH. CRISP.

LATER IN THE WEEK SOUTHWEST FLOW AND WARMER AIR ALOFT RETURNS AS
ANOTHER TROUGH APPROACHES SATURDAY NIGHT/SUNDAY. 12Z EC STILL
DEEPER THAN OTHER MODELS AND INDICATES A GOOD THREAT OF PRECIP
SATURDAY NIGHT/SUNDAY...WHILE GFS INDICATES A DRY FROPA. HAVE GONE
WITH SOMEWHAT HIGHER THAN CLIMO POPS FOR NOW.

MORE TROUGHS NEXT WEEK...BUT WITH SIGNIFICANT MODEL DIFFERENCES AS
WOULD BE EXPECTED AT SUCH LONG LEAD TIMES.

&&

.AVIATION...THERE IS A 30 PERCENT CHANCE OF THUNDERSTORMS IMPACTING
THE SLC TERMINAL BETWEEN 21Z AND 03Z...WITH GUSTY ERRATIC WINDS AND
BRIEF HEAVY RAIN BEING THE MOST LIKELY IMPACTS. AWAY FROM
STORMS...GUSTY SOUTHERLY WINDS SHOULD CONTINUE. GUSTS ABOVE 30 MPH
ARE EXPECTED THROUGH AT LEAST 00Z...AND COULD CONTINUE AT TIMES
THROUGH MUCH OF THE EVENING. A SWITCH TO NORTHWEST WINDS WITH THE
COLD FRONT IS EXPECTED BETWEEN 07Z AND 10Z.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING
AHEAD OF A VIGOROUS COLD FRONT THAT WILL USHER IN MUCH COOLER DRY
WEATHER FOR WEDNESDAY AND THE END OF THE WORK WEEK. MUCH DRIER AIR
WITH COOLER TEMPERATURES BY 20 TO 25 DEGREES WILL PREVAIL ACROSS
NORTHERN AND CENTRAL UTAH WEDNESDAY WHILE SOUTHERN UTAH WILL BE
ABOUT 10 DEGREES COOLER. A WARMING TREND WILL ENSUE THE REMAINDER
OF THE WEEK WITH ANOTHER COLD FRONT EXPECTED TO MOVE INTO THE
REGION OVER THE WEEKEND. SOME MOISTURE MAY MOVE IN AHEAD OF THIS
SYSTEM BUT DOES NOT LOOK LIKE VERY MUCH AT THIS TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR
     UTZ001>012.

     WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR UTZ003>005-015-016.

WY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR
     WYZ021.

&&

PUBLIC...DUNN
FIRE WEATHER...STRUTHWOLF
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 17, 3:49 PM MDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
349 PM MDT TUE SEP 17 2013

UTZ001>016-019>021-517-518-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
349 PM MDT TUE SEP 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE NORTHERN HALF OF UTAH
THIS AFTERNOON AND EVENING. POTENTIAL HAZARDS FROM THESE
THUNDERSTORMS INCLUDE DAMAGING WINDS AND LARGE HAIL. SEE THE
LATEST WATCH AND WARNING PRODUCTS FOR MORE DETAILS.

STRONG SOUTH WINDS ARE EXPECTED ACROSS THE WESTERN
VALLEYS...INCLUDING THE CENTRAL AND SOUTHERN WASATCH FRONT...THIS
AFTERNOON AND EVENING. STRONG CROSSWINDS WILL MAKE TRAVEL
DIFFICULT ALONG THE EAST-WEST ORIENTED ROADS IN THOSE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 17, 1:49 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
149 PM MDT TUE SEP 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     NON-TSTM WND GST 13 SW DUGWAY            40.12N 112.95W
09/17/2013  M60 MPH          TOOELE             UT   MESONET

            CAMEL BACK MOUNTAIN SENSOR DPG06

&&

CRK
Special weather statement, Sep 17, 1:59 PM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
159 PM MDT TUE SEP 17 2013

UTZ009-WYZ021-172045-
SOUTHWEST WYOMING WY-WESTERN UINTA MOUNTAINS UT-
159 PM MDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SUMMIT...NORTHEASTERN
DUCHESNE AND EXTREME SOUTHEASTERN UINTA COUNTIES UNTIL 245 PM MDT...

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF TABIONA...OR 31 MILES NORTH
OF DUCHESNE...MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   KINGS PEAK...
   MOON LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4079 10997 4047 11055 4068 11073 4100 11021
      4101 11001 4099 10998
TIME...MOT...LOC 1959Z 234DEG 37KT 4063 11053

KRUSE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 1:59 PM MDTSpecial Weather StatementSLCDuchesne46 min
Sep 17, 3:03 PM MDTSevere Thunderstorm WarningSLCDuchesne, Summit, Wasatch42 min
Sep 17, 3:23 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery52 min
Sep 17, 4:41 PM MDTSevere Thunderstorm WarningSLCDuchesne49 min
Sep 17, 5:29 PM MDTSevere Thunderstorm WarningSLCDuchesne46 min

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.